zbMATH — the first resource for mathematics

An o-minimal structure which does not admit \(C^\infty\) cellular decomposition. (English) Zbl 1193.03065
The aim of this well-written paper is to construct an o-minimal expansion of the real field which does not admit \(C^\infty\)-cell decomposition, thus settling an old open question in the subject.
It is not too hard to construct functions on the reals which are not \(C^\infty\) at the origin but are \(C^k\) for any \(k\), and further, are piecewise polynomial away from \(0\). The problem is to show that some such function is o-minimal.
The authors follow the setting of [J.-P. Rolin, P. Speissegger and A. J. Wilkie, J. Am. Math. Soc. 16, No. 4, 751–777 (2003; Zbl 1095.26018)] and so have to show that large algebras of functions generated by the initial function, under some basic operations, are quasianalytic. The main work, and difficulty, in the paper is to show that if the Taylor expansion of the initial function at the origin is sufficiently generic then the desired quasianalyticity can be achieved.
The authors then adapt the model completeness and o-minimality proofs from the paper cited above to work with suitable non-\(C^{\infty}\) functions, and this completes the proof.

03C64 Model theory of ordered structures; o-minimality
26A27 Nondifferentiability (nondifferentiable functions, points of nondifferentiability), discontinuous derivatives
57R45 Singularities of differentiable mappings in differential topology
Full Text: DOI Numdam EuDML
[1] Bierstone, Edward; Milman, Pierre D., Semianalytic and subanalytic sets, Inst. Hautes Études Sci. Publ. Math., 67, 5-42, (1988) · Zbl 0674.32002
[2] Denef, J.; van den Dries, L.\(, p\)-adic and real subanalytic sets, Ann. of Math. (2), 128, 1, 79-138, (1988) · Zbl 0693.14012
[3] van den Dries, Lou, Tame topology and o-minimal structures, 248, (1998), Cambridge University Press, Cambridge · Zbl 0953.03045
[4] van den Dries, Lou; Speissegger, Patrick, The real field with convergent generalized power series, Trans. Amer. Math. Soc., 350, 11, 4377-4421, (1998) · Zbl 0905.03022
[5] van den Dries, Lou; Speissegger, Patrick, The field of reals with multisummable series and the exponential function, Proc. London Math. Soc. (3), 81, 3, 513-565, (2000) · Zbl 1062.03029
[6] Gabrielov, Andrei, Complements of subanalytic sets and existential formulas for analytic functions, Invent. Math., 125, 1, 1-12, (1996) · Zbl 0851.32009
[7] Malgrange, Bernard, Distributions, Idéaux de fonctions différentiables et division des distributions, 1-21, (2003), Ed. Éc. Polytech., Palaiseau
[8] Mandelbrojt, S., Sur LES fonctions indéfiniment dérivables, Acta Math., 72, 15-29, (1940) · JFM 66.0245.01
[9] Rolin, J.-P.; Speissegger, P.; Wilkie, A. J., Quasianalytic Denjoy-Carleman classes and o-minimality, J. Amer. Math. Soc., 16, 4, 751-777 (electronic), (2003) · Zbl 1095.26018
[10] Wilkie, A. J., A theorem of the complement and some new o-minimal structures, Selecta Math. (N.S.), 5, 4, 397-421, (1999) · Zbl 0948.03037
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.